DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20161586

Phenytoin induced drug rash with eosinophilia and systemic symptoms syndrome: a case report

Yogesh Devaraj, Sathyanarayana Dasegowda Belagola, Ranga Swaroop Mukunda, Ravi Shankar Manchukonda, Puneetha Basavanaik, Aneesa K. Hasanabba, Priyanka Kumari

Abstract


DRESS syndrome (drug rash with eosinophilia and systemic symptoms) is a severe adverse drug reaction characterised by rash, fever, lymphadenopathy and internal organ involvement. Although the death rate can reach 10%, rapid diagnosis and prompt withdrawal of the offending drug is the key to limit morbidity and mortality. The potential role of corticosteroids remains controversial. We report a case of a 45-year-old male patient who suffered a head injury, for which he was prescribed phenytoin. Five weeks later he developed features of DRESS syndrome including facial and peri-orbital oedema, generalized erythematous, maculo-papular rash, conjunctivitis, inguinal lymphadenopathy, leucocytosis, eosinophilia and elevated liver enzymes. Skin biopsy revealed acanthosis and spongiosis of epidermis and dense inflammatory cell infiltrate comprising eosinophils and lymphocytes. In this case, causalty assessment using Naranjo adverse drug reaction probability scale showed that phenytoin was a probable cause for the adverse drug reaction (score-7). Phenytoin was immediately stopped and patient was treated with systemic corticosteroids. The patient improved dramatically within the next few days. Early recognition of symptoms of DRESS and immediate withdrawal of the offending drug followed by prompt treatment with corticosteroids and other supportive measures will ensure quick recovery and will avoid fatal outcomes.


Keywords


DRESS syndrome, Maculo-papular rash, Eosinophilia, Phenytoin, Systemic corticosteroids, Naranjo ADR probability scale

Full Text:

PDF

References


Camous X, Calbo S, Picard D, Musette P. Drug Reaction with eosinophilia and systemic symptoms: an update on pathogenesis. Curr Opin Immunol. 2012;24(6):730-5.

Saltzstein SL, Ackerman LV. Lymphadenopathy induced by anticonvulsant drugs and mimicking clinically pathologically malignant lymphomas. Cancer. 1959;12:164-82.

Hall DJ, Fromm JS. Drug reaction with eosinophilia and systemic symptoms syndrome in a patient taking phenytoin and levetiracetam: a case report. J Med Case Rep. 2013;7:2.

Tas S, Simonart T. Management of drug rash with eosinophilia and systemic symptoms (DRESS Syndrome): An Update. Dermatology. 2003;206:353-6.

Kumara R, Timshina DK, Thapa DM. Drug hypersensitivity syndrome. Indian J Dermatol Venereol Leprol. 2011;77:7-15.

Agu CC, Basheer H. DRESS syndrome associated with allopurinol. International Journal of Case Reports and Images. 2014;5(2):145-9.

Choudhary S, McLeod M, Torchia D, Romanelli P. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. J Clin Aesthet Dermatol. 2013;6(6):31-7.